Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 26, NWS Lincoln, IL

May 30, 2004Marshall County, Woodford County, Illinois

NWS Lincoln, IL issued this flash flood warning at May 30, 2004, 5:24 PM CDT for Marshall County, Woodford County, Illinois. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2004, 5:24 PM CDT (22:24 UTC)
Expired
May 30, 2004, 11:30 PM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Marshall County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 86 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 6:10 PM CDTFLASH FLOODLacon, ILTRAILER COURT ISOLATED DUE TO HIGH WATER. REPORTED BY SHERIFF.
May 30, 6:10 PM CDTFLASH FLOODLacon, ILTRAILER COURT ISOLATED DUE TO HIGH WATER. REPORTED BY SHERIFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 302226
FFWILX
ILC123-203-310430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
524 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WOODFORD COUNTY IN CENTRAL ILLINOIS
  MARSHALL COUNTY IN CENTRAL ILLINOIS

* UNTIL 1130 PM CDT

* AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL MOVING INTO WOODFORD AND 
  MARSHALL CHOUNTIES. RADAR IS ESTIMATING RAINFALL AMOUNTS OF 2 TO 3 INCHES
  PER HOUR WITH THESE STRONG THUNDERSTORMS.

REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 4111 8935 4111 8907 4093 8907 4093 8895
          4064 8901 4063 8931 4077 8932 4077 8960
          4087 8951 4097 8948 4099 8960 4117 8944

$$

KELLY
3 follow-up statements
000 
WGUS73 KILX 310145
FFSILX
ILC203-310200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
845 PM CDT SUN MAY 30 2004

...THE FLASH FLOOD WARNING FOR WOODFORD COUNTY HAS BEEN CANCELLED...

THE HEAVY RAINFALL AND FLOOD THREAT HAS ENDED ACROSS THE WARNED AREA.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 4066 8906 4071 8928 4076 8933 4077 8958
          4093 8946 4093 8900

$$

KELLY
000 
WGUS73 KILX 310149
FFSILX
ILC123-310430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
847 PM CDT SUN MAY 30 2004

...A FLASH FLOOD WARNING CONTINUES FOR MARSHALL COUNTY UNTIL 1130 PM
CDT...

FLOODING WAS STILL OCCURRING IN AND NEAR LACON.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE
TO THE EFFECTS OF FLASH FLOODING. DO NOT ATTEMPT TO CROSS FLOODED
AREAS BY FOOT OR AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO JUDGE HOW
MUCH WATER COVERS ROADWAYS. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS.

REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 4111 8935 4111 8907 4094 8907 4094 8949
          4098 8945 4099 8965 4115 8964 4115 8935

$$

KELLY
000 
WGUS73 KILX 310428
FFSILX
ILC123-310445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1128 PM CDT SUN MAY 30 2004

...THE FLASH FLOOD WARNING FOR MARSHALL COUNTY IS BEING ALLOWED TO
EXPIRE...

THE HEAVY RAINFALL AND FLOOD THREAT HAS ENDED ACROSS THE WARNED AREA.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4110 8909 4097 8911 4102 8960 4110 8960

$$

PLAHMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 30, 2:45 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 30, 2:45 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
245 PM CDT SUN MAY 30 2004

.DISCUSSION...MAIN FORECAST CHALLENGES INCLUDE SVR STORMS EARLY
TNT AND PRECIP CHANCES WITH UPPER LOW THRU WEDNESDAY. MODELS
FAIRLY SIMILAR IN EVOLUTION OF UPPER SYSTEM OVER THE GREAT LAKES
EARLY THIS WEEK. SOME MINOR TIMING DIFFERENCES WITH FROPA THIS
EVENING AND OVERNIGHT ACRS THE FCST AREA BUT THOSE ARE MINOR. ETA
MODEL USED WITH THIS FCST PACKAGE WITH A BLEND OF THE GFS ENSEMBLE
AND EURO MODEL FOR DAYS 4 THRU 7. WL ADD A FLOOD WATCH FOR OUR SE
THIRD AS THIS AREA RECEIVED TORRENTIAL RAINS SVL DAYS AGO AND FFG
THE LOWEST IN THIS AREA.

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
OUTFLOW BOUNDARY FROM MORNING CONVECTION CLEARLY EVIDENT ON VISIBLE
SATELLITE LOOP...MAKING ITS WAY NORTH NOW AS NEXT BATCH OF SEVERE
CONVECTION MAKES ITS WAY INTO WEST CENTRL IL. WIND PROFILE ALONG
AND NORTH OF BNDRY VERY CONDUCIVE TO UPDRAFT ROTATION WITH WINDS
MORE UNIDIRECTIONAL SOUTH OF MESOSCALE BNDRY. WL KEEP LIKELY POPS
GOING MOST AREAS WITH THE NW PRECIP ENDING LATER THIS EVENING WHILE
STORM CHANCES REMAIN ACRS THE SOUTHEAST UNTIL ABOUT 06Z. WINDS TO
TURN MORE SW AND WEST TNT AS BNDRY SHIFTS EAST WITH SOME LOW AND MID
LVL DRYING INDICATED ON SOUNDINGS AND TIME HEIGHT CROSS SECTIONS AFTR
MIDNIGHT. UPPER LOW TO SETTLE ACRS THE REGION STARTING ON MONDAY WITH
DAILY CHANCES FOR MAINLY AFTN AND EVENING CONVECTION WITH LI/S AROUND
-3 AND TOTAL TOTALS IN THE MID 50S INDICATIVE OF THE AMOUNT OF COLD AIR
ALOFT WITH THIS FEATURE. AS UPPER LOW SLOWLY FILLS...TEMPS ALOFT WILL
SLOWLY WARM WITH LOW LVL LAPSE RATES NOT AS STEEP AS WE HEAD INTO
MID WEEK.

LONG TERM...WEDNESDAY THROUGH SUNDAY...
NW FLOW PATTERN TO PREVAIL DURING THE SECOND HALF OF THE WEEK AS UPPER
LOW WEAKENS TO OUR EAST. SVL WEAK SHORTWAVES EMBEDDED IN NW FLOW WITH
STRONGEST CENTER OF CURRENT ON ENSEMBLES FROM CNTRL PLAINS INTO THE
LOWER OHIO VALLEY SUGGESTING ANY MCS ACTIVITY SHOULD STAY TO OUR
SOUTH. WL KEEP DRY FCST GOING IN EXTENDED.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH UNTIL 400 AM CDT FOR AREAS ALONG AND SOUTH OF A
SHELBYVILLE TO PARIS LINE.

&&

SMITH
Hazardous weather outlook, May 30, 11:27 AM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1127 AM CDT SUN MAY 30 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-311100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1128 AM CDT SUN MAY 30 2004

...THERE IS A HIGH RISK OF A SEVERE WEATHER OUTBREAK THIS AFTERNOON
INTO THIS EVENING WITH THE POTENTIAL FOR SIGNIFICANT LONG-TRACKED
TORNADOES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTER SCATTERED THUNDERSTORMS DEPART THE AREA THIS MORNING...MORE
THUNDERSTORMS WILL DEVELOP BY MID-AFTERNOON AND LAST INTO THE
EVENING HOURS. MANY OF THESE STORMS WILL BE SEVERE...PRODUCING VERY
LARGE HAIL AND DAMAGING WINDS. THE POTENTIAL ALSO EXISTS FOR
TORNADOES...A FEW OF WHICH MAY BE LARGE AND PRODUCE LONG DAMAGE
TRACKS. THE TIME FRAME FOR THE MOST INTENSE THUNDERSTORMS WILL BE
FROM AROUND 2 PM UNTIL 8 PM. AFTER THAT...THE STORMS ARE EXPECTED TO
EVOLVE INTO A SEVERE SQUALL LINE OVER THE EASTERN HALF OF THE
AREA...PRODUCING MAINLY DAMAGING WINDS. MOST OF THE SEVERE WEATHER
SHOULD MOVE EAST INTO INDIANA BY MIDNIGHT.

TORRENTIAL RAINFALL WILL ACCOMPANY SOME OF THE STORMS. SINCE THE
GROUND IS STILL SATURATED FROM PREVIOUS RAINFALL OVER SOUTHEASTERN
ILLINOIS...FLASH FLOOD CONDITIONS MAY RETURN TO THAT PORTION OF THE
AREA IN ADDITION TO THE SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DISTURBANCE IN THE UPPER ATMOSPHERE WILL LINGER OVER THE GREAT
LAKES MONDAY THROUGH WEDNESDAY...LEADING TO A CHANCE FOR AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT FROM
AROUND 2 PM UNTIL MIDNIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

BYRD

In the hours before

Local storm report, May 30, 4:56 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
456 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TORNADO          5 NE MORTON             40.66N 89.40W
05/30/2004                   TAZEWELL           IL   EMERGENCY MNGR

&&

GEELHART
Local storm report, May 30, 5:00 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
500 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             2 S METAMORA            40.76N 89.36W
05/30/2004  0.75 INCH        WOODFORD           IL   AMATEUR RADIO

&&

GEELHART
Local storm report, May 30, 5:06 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
506 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     RUSHVILLE               40.12N 90.57W
05/30/2004                   SCHUYLER           IL   LAW ENFORCEMENT

            3 SMALL TREES DOWN. REPORTED BY SHERIFF.

0505 PM     HAIL             GREENVIEW               40.08N 89.74W
05/30/2004  1.00 INCH        MENARD             IL   AMATEUR RADIO

            REPORTED BY ESDA.

&&

GEELHART
Local storm report, May 30, 5:10 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
510 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             EUREKA                  40.72N 89.28W
05/30/2004  2.75 INCH        WOODFORD           IL   AMATEUR RADIO

            BASEBALL SIZE HAIL.

&&

GEELHART
Local storm report, May 30, 5:17 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
517 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      GILSON                  40.87N 90.20W
05/30/2004                   KNOX               IL   LAW ENFORCEMENT

            ON IL-97 AND COUNTY ROAD 5. FROM SHERIFF.

0445 PM     TORNADO          4 SW SECOR              40.70N 89.19W
05/30/2004                   WOODFORD           IL   AMATEUR RADIO

&&

GEELHART
Local storm report, May 30, 5:20 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
520 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             3 ENE METAMORA          40.81N 89.31W
05/30/2004  1.75 INCH        WOODFORD           IL   AMATEUR RADIO

            GOLFBALL SIZE HAIL.

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:51 AM CDTSevere Thunderstorm WarningILXFulton, Peoria, Tazewell39 min
May 30, 9:01 AM CDTSevere Thunderstorm WarningILXStark44 min
May 30, 9:06 AM CDTFlash Flood WarningILXKnox, Stark6 hr
May 30, 9:27 AM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford48 min
May 30, 9:34 AM CDTFlash Flood WarningILXPeoria, Tazewell6 hr
May 30, 9:46 AM CDTTornado WarningILXTazewell, Woodford59 min
May 30, 9:52 AM CDTFlash Flood WarningILXMarshall, Woodford6 hr
May 30, 10:27 AM CDTFlash Flood WarningILXMcLean6 hr
May 30, 11:06 AM CDTSevere Thunderstorm WarningILXDeWitt, McLean39 min
May 30, 11:10 AM CDTSevere Thunderstorm WarningILXLogan, Macon50 min
May 30, 3:45 PM CDTTornado WarningILXFulton, Knox60 min
May 30, 4:09 PM CDTTornado WarningILXSchuyler66 min
May 30, 4:21 PM CDTFlash Flood WarningILXKnox6 hr
May 30, 4:28 PM CDTSevere Thunderstorm WarningILXPeoria, Stark62 min
May 30, 4:29 PM CDTTornado WarningILXPeoria, Stark61 min
May 30, 4:34 PM CDTFlash Flood WarningILXFulton, Schuyler6 hr
May 30, 4:36 PM CDTTornado WarningILXTazewell, Woodford54 min
May 30, 4:40 PM CDTFlash Flood WarningILXPeoria, Stark6 hr
May 30, 4:43 PM CDTTornado WarningILXFulton, Knox62 min
May 30, 4:49 PM CDTSevere Thunderstorm WarningILXMenard56 min
May 30, 4:59 PM CDTTornado WarningILXCass, Mason61 min
May 30, 5:06 PM CDTTornado WarningILXShelby54 min
May 30, 5:10 PM CDTTornado WarningILXMarshall65 min
May 30, 5:19 PM CDTTornado WarningILXWoodford56 min
May 30, 5:25 PM CDTTornado WarningILXClark, Crawford, Cumberland, Jasper65 min
May 30, 5:30 PM CDTFlash Flood WarningILXTazewell6 hr
May 30, 5:31 PM CDTTornado WarningILXEffingham, Logan, Shelby, Tazewell59 min
May 30, 5:34 PM CDTFlash Flood WarningILXEffingham, Shelby6 hr
May 30, 5:40 PM CDTSevere Thunderstorm WarningILXDouglas, Edgar65 min
May 30, 5:44 PM CDTTornado WarningILXLogan, Tazewell46 min
May 30, 5:54 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon, Piatt51 min
May 30, 6:03 PM CDTTornado WarningILXMcLean57 min
May 30, 6:09 PM CDTTornado WarningILXEdgar66 min
May 30, 6:12 PM CDTTornado WarningILXDeWitt63 min
May 30, 6:16 PM CDTTornado WarningILXColes59 min
May 30, 6:21 PM CDTSevere Thunderstorm WarningILXChampaign69 min
May 30, 6:24 PM CDTTornado WarningILXCumberland, Effingham, Jasper66 min
May 30, 6:36 PM CDTTornado WarningILXClark54 min
May 30, 6:49 PM CDTSevere Thunderstorm WarningILXPiatt56 min
May 30, 6:57 PM CDTTornado WarningILXChampaign, Piatt63 min

Nearby

Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.